Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 53, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 7, 2013, 7:24 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 7, 2013, 7:24 PM HST (05:24 UTC)
- Expired
- Nov 7, 2013, 10:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
458 WGHW50 PHFO 080524 FFWHFO HIC003-080815- /O.NEW.PHFO.FF.W.0053.131108T0524Z-131108T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 724 PM HST THU NOV 7 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1015 PM HST * AT 718 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE AND OTHER PORTIONS ALONG THE KOOLAU MOUNTAINS. THE STREAM GAGE ON THE WAIKANE STREAM HAS RISEN ABOVE 5 FEET...AND RADAR ESTIMATES RAINFALL RATES IN EXCESS OF 2.5 INCHES PER HOUR IN THE HEAVIEST SHOWERS. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAAAWA...WAIAHOLE...PUNALUU...LAIE...KAHUKU AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2168 15805 2172 15794 2144 15778 2138 15787 $$
1 follow-up statement
979 WGHW70 PHFO 080731 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 931 PM HST THU NOV 7 2013 HIC003-080740- /O.CAN.PHFO.FF.W.0053.000000T0000Z-131108T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 931 PM HST THU NOV 7 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED OVER THE KOOLAU MOUNTAINS...THUS THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 2168 15805 2172 15794 2144 15778 2138 15787 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 4:00 PM HST, 3 hours 24 minutes earlier.
Area forecast discussion, Nov 7, 4:00 PM HST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST THU NOV 7 2013 .SYNOPSIS... TRADE WINDS WILL SLOWLY BUILD BACK ON FRIDAY THEN QUICKLY STRENGTHEN ON SATURDAY NIGHT INTO SUNDAY IN CONJUNCTION WITH AN APPROACHING COLD FRONT NORTH OF THE STATE. THE FRONT WILL PRODUCE PERSISTENT SHOWERS WITH POTENTIALLY HEAVY RAIN ACROSS THE STATE MAINLY ON SUNDAY. A LONGWAVE TROUGH WILL SET UP NORTH OF THE STATE BEGINNING TUESDAY NIGHT WHICH MAY BRING ANOTHER ROUND OF PERSISTENT RAIN OVER MAUI AND THE BIG ISLAND. && .DISCUSSION... WATER VAPOR SATELLITE IMAGERY INDICATES AN UPPER LEVEL LOW CENTERED ABOUT 275 MILES NORTH OF KAUAI AND MOVING SLOWLY TO THE WEST. AN 80 MPH SUBTROPICAL JET STREAM LIES ALONG THE SOUTHERN PORTION OF THE LOW AND CONTINUES TO PRODUCE SCATTERED CIRRUS CLOUDS OVER HAWAII. THE UPPER LOW IS EXPECTED TO LIFT NORTHEAST ON FRIDAY AND BECOME ENGULFED IN A DEEPER UPPER TROUGH NORTHEAST OF THE STATE THIS WEEKEND...BUT EXPECT THE HIGH CLOUDS TO CONTINUE OVER THE NEXT COUPLE OF DAYS. AT THE SURFACE...A TROUGH LOCATED OVER KAUAI IS PROVIDING LIGHT EAST TO SOUTHEAST BACKGROUND FLOW. THE SEA BREEZES BROUGHT IN A FEW HEAVY SHOWERS ACROSS KAUAI AND OAHU THIS AFTERNOON...BUT THESE SHOULD DISPERSE TONIGHT WITH THE LAND BREEZES. OVERALL WE ARE EXPECTING A DRIER TREND TONIGHT. TRADE WINDS SHOULD SLOWLY BUILD BACK IN FRIDAY. SOME LEEWARD AREAS WILL STILL GET AFTERNOON SEA BREEZES...CLOUDS AND SHOWERS. THERE IS ALSO A CHANCE FOR LOCALLY HEAVY RAIN FRIDAY AFTERNOON FOR THE SMALLER ISLANDS. IF THE TRADES COME BACK EARLY TOMORROW THIS WILL SUPPRESS THE HEAVY RAIN CHANCES. THE TRADE WINDS WILL RETURN BY FRIDAY NIGHT...AND WILL SIGNIFICANTLY STRENGTHEN ON SATURDAY NIGHT. THIS IS DUE TO AN APPROACHING COLD FRONT FROM THE NORTH AND STRONG SURFACE HIGH BEHIND IT. THE TIGHT PRESSURE GRADIENT ACROSS THE STATE MAY BRING WIND ADVISORY CONDITIONS BY SUNDAY CONTINUING INTO MONDAY. THE STRONGEST WINDS WILL BE FOCUSED OVER KAUAI...OAHU AND MOLOKAI. RAIN WILL ALSO RAMP SATURDAY NIGHT BEGINNING WITH KAUAI AND SPREADING SOUTHWARD. THE FRONT WILL PRODUCE PERSISTENT SHOWERS WITH POTENTIALLY HEAVY RAIN ACROSS THE STATE MAINLY ON SUNDAY AND SUNDAY NIGHT. THE STRONG TO NEAR GALE TRADE WINDS WILL BLOW MOST OF THE SHOWERS ONTO LEEWARD SIDES OF THE SMALLER ISLANDS. BOTH THE GFS AND ECMWF BRING THE FRONT PAST THE BIG ISLAND MONDAY NIGHT. THE UPPER TROUGH TO OUR NORTHEAST SHOULD STAY FAR ENOUGH AWAY THIS WEEKEND...SO NOT EXPECTING A THUNDERSTORM THREAT FOR NOW. THE HIGH AMOUNTS OF AVAILABLE MOISTURE WILL MAKE RAINFALL THE BIGGEST ISSUE. TRADE WINDS WILL QUICKLY DROP OFF ON TUESDAY AND REMAIN LIGHT INTO WEDNESDAY. MODELS SHOW ANOTHER COLD UPPER TROUGH SETTING UP NORTHWEST OF THE STATE DURING THE MIDDLE OF NEXT WEEK... WHICH WILL LIKELY BRING A SECOND ROUND OF PERSISTENT RAIN OVER MAUI AND THE BIG ISLAND. && .AVIATION... A JET STREAM MAY PRODUCE TURB FROM FL300-FL400...SO AIRMET TANGO WILL REMAIN POSTED UNTIL FURTHER NOTICE. CLOUDS AND SHOWERS FROM AFTERNOON CONVECTION WILL DISSIPATE THIS EVENING. VFR CONDITIONS WILL PREVAIL LATER TONIGHT EXCEPT FOR LOCALIZED MVFR CEILINGS AND VISIBILITIES ON THE WINDWARD SIDE OF THE BIG ISLAND. && .MARINE... MODERATE SHORT-PERIOD SWELLS FROM THE NORTHWEST AND NORTH WILL LOWER THROUGH FRIDAY. THE NORTHWEST SWELL WILL REINFORCE FRIDAY NIGHT WITH A LONG-PERIOD AND CONTINUE THROUGH THE WEEKEND. THE NORTH SWELL WILL SWING AROUND THE NORTHEAST...INCREASING SATURDAY NIGHT THROUGH THE FIRST PART OF NEXT WEEK. A WEAK SURFACE TROUGH ACROSS THE WESTERN END OF THE STATE IS RESULTING IN LIGHT EAST TO SOUTHEAST WINDS WHICH WILL CONTINUE INTO FRIDAY. TRADE WINDS WILL QUICKLY BUILD SATURDAY AND SATURDAY NIGHT IN RESPONSE TO AN APPROACHING FRONT AND STRONG HIGH PRESSURE SYSTEM BEHIND IT. ON SUNDAY AND MONDAY...GALE FORCE WINDS WILL BE POSSIBLE IN THE CHANNELS...PARTICULARLY ACROSS THE WESTERN HALF OF THE STATE. AT A MINIMUM...SMALL CRAFT ADVISORY CONDITIONS WILL BE FELT ACROSS ALL COASTAL WATERS. THE TRADE WINDS SHOULD QUICKLY TAPER OFF MONDAY NIGHT AND TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...FOSTER AVIATION...DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 2:12 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 7, 5:02 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Nov 8, 12:51 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 8, 1:50 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.